- Co-codamol tablets and capsules come in 3 strengths. You can buy the lowest strength co-codamol from pharmacies but the higher strengths are only available on prescription.
- The most common side effects of co-codamol are constipation, feeling sick and sleepiness.
- Taking too much co-codamol can be harmful. Don't be tempted to increase the dose or take a double dose if your pain is very bad.
- It's possible to become addicted to the codeine in co-codamol, but this is rare if you're taking it as a painkiller under medical supervision.
- Co-codamol is also known by many different brand names. Talk to your pharmacist if you have any questions about different brands.
Who can and can't take co-codamol
Co-codamol can be taken by anyone aged 12 years or over, but for under-16s, read our information on co-codamol for children. Under-18 year-olds should only take it if other painkillers haven't worked.
Co-codamol isn't suitable for some people. Tell your doctor before starting the medicine if you:
- have lung problems or breathing difficulties
- have a head injury
- have adrenal gland problems
- have an illness which causes fits
- regularly drink more than the maximum recommended amount of alcohol (14 units a week)
- are trying to become pregnant, are already pregnant or are breastfeeding - co-codamol is not usually recommended in pregnancy or while breastfeeding
- have liver problems
- are less than 18 years old and have had your tonsils or adenoids removed because of a sleep problem called obstructive sleep apnoea syndrome
4. How and when to take it
Co-codamol comes as tablets and capsules. Swallow them whole with a drink of water, with or without food.
Co-codamol also comes as soluble tablets that dissolve in water to make a drink.
Different co-codamol strengths
Co-codamol tablets and capsules come in 3 different strengths.
They contain 8mg, 15mg or 30mg of codeine.
All 3 strengths contain 500mg of paracetamol - the same as in a standard paracetamol tablet or capsule.
The strength of co-codamol appears as 2 numbers on the packet. For example, the strength may be written as 8/500. This means it contains 8mg of codeine and 500mg of paracetamol.
You can buy the lowest strength of co-codamol (8/500) without a prescription, but only from a pharmacy. The higher strengths (15/500 and 30/500) are only available on prescription from a doctor.
How much to take
The normal dose for pain in:
- teenagers aged 16 years to 18 years is 1 or 2 tablets (of any strength) up to 4 times in 24 hours. Always leave at least 6 hours between doses. The maximum dose is 8 co-codamol tablets in 24 hours.
- adults over the age of 18 is 2 co-codamol tablets (of any strength) up to 4 times in 24 hours. Always leave at least 4 hours between doses. The maximum dose is 8 co-codamol tablets in 24 hours.
It's important to leave a gap between doses of co-codamol. Taking too much co-codamol can be very dangerous. That's because the paracetamol in it can cause liver damage. Don't increase the dose of co-codamol or take a double dose if your pain is very bad.
Co-codamol Out of Stock(1 customer reviews)
Co-codamol is a mixture of 2 different painkillers - paracetamol and codeine. It's used to treat aches and pains including headaches, muscular pain, migraines, and toothache. It's usually taken when everyday painkillers, such as aspirin, ibuprofen, and paracetamol alone, haven't worked. This medicine comes as tablets and capsules.